Papilledema and idiopathic intracranial hypertension due to the possible potentiation of ATRA by posaconazole in a case of acute promyelocytic leukemia


ATAŞ Ü., ERSOY M., ILTAR U., YÜCEL O. K., TÜRKOĞLU ŞEN E. B., SALİM O.

JOURNAL OF ONCOLOGY PHARMACY PRACTICE, vol.28, no.6, pp.1474-1477, 2022 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 28 Issue: 6
  • Publication Date: 2022
  • Doi Number: 10.1177/10781552221076756
  • Journal Name: JOURNAL OF ONCOLOGY PHARMACY PRACTICE
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, Agricultural & Environmental Science Database, CINAHL, EMBASE, International Pharmaceutical Abstracts, MEDLINE
  • Page Numbers: pp.1474-1477
  • Keywords: Papilledema, idiopathic intracranial hypertension, all-trans retinoic acid, posaconazole, acute promyelocytic leukemia, TRANS-RETINOIC ACID, PSEUDOTUMOR CEREBRI
  • Akdeniz University Affiliated: Yes

Abstract

Introduction Idiopathic intracranial hypertension (IIH) (pseudotumor cerebri) is a rare side effect of all-trans retinoic acid (ATRA). IIH cases have been observed after the concomitant use of ATRA with azole group antimicrobials such as fluconazole and voriconazole. Here, we discuss about the diagnosis and treatment process of the IIH emerging in a young acute promyelocytic leukemia (APL) case with the ATRA impact, which can be increased by posaconazole. Case A 19-year-old male patient was diagnosed with APL. Headache and blurred vision were developed on the 12(th) day of the AIDA (ATRA, 45 mg/m2/day, oral and idarubicin 12 mg/m2, on days 2, 4, 6, 8, intravenous) protocol and posaconazole proflaxis. He was diagnosed IIH along with the existing eye findings and imagings. Management & Outcome ATRA treatment and posaconazole were interrupted. Systemic acetazolamide and dexamethasone treatment were initiated. After significant clinical response was observed, ATRA treatment was resumed without posaconazole and a similar clinical condition did not recur. Discussion The combined use of ATRA and azole group drugs increases the risk of developing IIH. Patients with APL who developed IIH during the concomitant use of ATRA and fluconazole or voriconazole have been reported. To the best of our knowledge, our case is the first APL case with a IIH who treated with ATRA-based therapy and used posaconazole. In case of development of side effects, drugs should be interrupted and this combination should be avoided if possible after appropriate approach and clinical improvement.